Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION
Home Page >> News Articles >> Statins and Cardiomyopathy: Fact or Fiction?

Statins and Cardiomyopathy: Fact or Fiction?

. By
Washington, DCIt was a little more than a year ago that we were telling you about a concern with regard to statins and myopathy—or injury to the muscle—when taken above a certain dosage and in concert with other medications. To that point, the US Food and Drug Administration (FDA), on March 19 of last year, released an updated warning for myopathy and rhabdomyolysis associated with statins, a class of cholesterol-lowering drugs that includes Zocor.

But there's another concern. It seems that statins are not all they're cracked up to be—especially in light of a potential link between statins and cardiomyopathy.

Zocor simvastatin, for example, has been previously linked to Zocor liver damage and Zocor muscle damage. As muscles go, the heart is the most important muscle we have. And apparently, according to various people in the medical profession, statins can also have an impact on the heart muscle as well.

Statins are used to lower levels of what is popularly known as ''bad cholesterol'' thought to have a negative impact on heart health. However, there are various positions within the medical community pertaining to statin use and their effectiveness for heart health—and not everyone is a fan.

Peter H. Langsjoen, MD, submitted a paper to the FDA nine years ago on the relationship of statins and cardiomyopathy. In a tersely worded introduction dated July 8, 2002, Dr. Langsjoen points out that statins negatively impact levels of Coenzyme Q10 (CoQ10), an enzyme important to good heart health.

"In my practice of 17 years in Tyler, Texas, I have seen a frightening increase in heart failure secondary to statin usage, 'statin cardiomyopathy.' Over the past five years, statins have become more potent, are being prescribed in higher doses, and are being used with reckless abandon in the elderly and in patients with 'normal' cholesterol levels," Dr. Langsjoen wrote in 2002. "We are in the midst of a CHF epidemic in the US with a dramatic increase over the past decade. Are we causing this epidemic through our zealous use of statins? In large part I think the answer is yes."

It has been previously reported that the effectiveness of statins for heart failure patients continues to be hotly debated. Critics note that heart failure patients have largely been excluded from major, randomized clinical trails of statins. Thus, questions remain.

Dr. Langsjoen is more blunt.

"Statins kill people—lots of people—and they wound many, many more."

Byron J. Richards, in a blog entry on Wellness Resources, refers to a 2007 study co-authored by Dr. Langsjoen. Richards says, "The issue of statins interfering with heart health—and the major rise in heart failure in older patients taking statins, is a problem medical people would prefer to think does not exist."

The study, "Littarru GP, Langsjoen P. Coenzyme Q10 and statins: biochemical and clinical implications, Mitochondrion 2007'' is associated with the Institute of Biochemistry, Polytechnic University of the Marche, Via Ranieri, 60131 Ancona, Italy.

As for Dr. Langsjoen, as part of his own peer-reviewed study in 2002 entitled, ''The clinical use of HMG CoA-reductase inhibitors (statins) and the associated depletion of the essential co-factor coenzyme Qlo; a review of pertinent human and animal data''—he came up with his own black box warning for statins sold in the US. In his view, it should read…

''Warning: HMG CoA reductase inhibitors block the endogenous biosynthesis of an essential co-factor, coenzyme Qlo, required for energy production. A deficiency of coenzyme Q 10 is associated with impairment of myocardial function, with liver dysfunction and with myopathies (including cardiomyopathy and congestive heart failure). All patients taking HMG CoA reductase inhibitors should therefore be advised to take 100 to 200 mg per day of supplemental coenzyme Qlo.''

READ ABOUT ZOCOR LAWSUITS

Zocor Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Zocor claim at no cost or obligation.

READER COMMENTS

Posted by

on
After taking statins, my leg muscles deteriorated so badly i was in constant pain and could not walk. But that was not the worst of it. shortly thereafter I developed sick sinus syndrome -- the natural pace maker in the body that regulates the rhythm of the heart. As a result I was having trancient ischemic strokes. a pace maker was implanted. THE HEART IS A MUSCLE AND THE SINUS ORGAN IS A MUSCLE. I would warn people that they run the risk of damaged heart, a fact that drug companies who produce and sell statins have downplayed for years.

Posted by

on
I am a retired seventy year old male and have taken 80mg Zocor/simvastatin for thirteen years following my first heart attack. Over this time, I have become weaker and weaker especially in the last three years. My leg muscles have deteriorated to the point that I must use a walker for short trips and a mobility cart for longer ones. Just walking 20 to 30 steps is my limit before I must sit down to rest. I must use a stool in the shower because I just can't get it all done before my legs give out. My upper body strength is also very marginal. Gripping jars to open them, doing anything that requires holding my arms up for any length of time (like now when I am typing this), and even holding my head up for an extended period of time is very painful and requires an immediate rest. I think my muscles have been damaged over time from the 80mg Zocor and simvastatin medications I have taken over the years (see recent FDA warning/recall).

Posted by

on
my cardiologist discontinued the use of Zocor after 3 months because my liver function tests showed abnormally high w/c means my liver was affected/injured according to my cardiologist. I was prescribed several statins for years from Lovastatin to Zetia, Crestor, Lipitor. While on this medications, several times , my blood tests showed abnormal results for liver. I also developed muscle problems chronically. One time my cardiologist discontinued some of these medications to check if they were the ones causing my muscle pain. Also, if Dr. Langsjoen's statement was true, " STATINS KILL PEOPLE - LOTS OF PEOPLE - AND THEY WOUND MANY MANY MORE" , for sure I wil be one of them but I was wounded already, many many times. With my heart condition right now, I'm just to stop beating because I really have several problems with my heart. One week after my 6-bypass heart surgrery until now, I visited several hospitals several times maybe one of the several causes is because of STATINS specially it's been proven by specialists or scientists that statins interfere with heart health, and that causing the epidemic is the overzealous use of statins.

Posted by

on
I have been taking Zocor/Simvastin 20mg once a day since 1999. A few years later, I also included co-q-10 30 mg once daily.

Over the last several years my energy has slowly sapped to near zero. All my tests and blood work comes back normal, I don't smoke, watch my carb intake, etc. My cholesterol is below 200. I am almost 69 years old and in otherwise good health.

My question, can long term use of this statin cause a loss of energy?

Thank you.

Posted by

on
I have had trouble (aching legs and depression) with statins in the past and present if too much is taken. I recovered from depression and leg problems within 3 days of stopping a full dose statin. Presently I only take a very small amount every 3 to 4 days. This story only confirms my own experience and thoughts on the matter that "much more care" needs to be used in prescribing statins in regular and larger doses. Why can't they begin with smaller doses and build up to an improved level. I believe the drug pushing companies are at fault in most of these cases.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free